New York, 2004

Hail in New York, May 13, 2004

May 13, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 3:34 PM EST, 1 minute earlier.

Area forecast discussion, May 13, 3:34 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT THU MAY 13 2004

.DISC...VERY ACTIVE WEATHER EARLY THIS PM ACROSS THE ALY ERN NY
FORECAST AREA

A WARM AND HUMID AIR MASS TO REMAIN OVER FORECAST AREA INTO
SATURDAY.  THE SHORT TERM CRITICAL PROBLEM IS A BACK/SIDE DOOR COLD
FRONT MOVING SLOWLY SOUTHWESTWARD ACROSS ERN NY FROM THE NY-WRN NEW
ENGLAND BORDER AND NRN NY. THIS BOUNDARY IS THE FOCUS FOR SLOW
MOVING THUNDERSTORMS WITH LOCALIZED FLASH FLOODING AS THE MAIN
THREAT. THE TSTMS ARE FORMING ON THE EASTERLY UPSLOPE SIDE OF THE
ADIRONDACKS AND CATSKILLS AS OF 18Z.  THE STEERING FLOW ALOFT IS
VERY WEAK (<20 KNOTS).  A FFAALY WAS ISSUED FOR A MAJORITY OF THE
FORECAST AREA. ALSO SOME ISOLATED PULSE SEVERE THUNDERSTORMS WITH
LARGE HAIL HAVE ERUPTED BETWEEN 18Z AD 20Z TOO.  MANY FFWS ISSUED.
A FEW SVRS TOO.

LARGE-SCALE OVERVIEW...A MUCH MORE AMPLIFIED PATTERN ACROSS THE
CONUS COMPARED TO LAST WEEK AT THIS TIME. 12Z 500 HPA UPPER AIR
ANALYSIS SHOWS A BROAD TROUGH OVER THE WRN HALF OF THE US WITH A
CLOSED LOW OVER CENTRAL CANADA.  A BERMUDA HIGH REMAINS ANCHORED
OVER THE ERN HALF OF THE LOWER 48. A STRONG 500 HPA TROUGH REMAINS
OVER THE CANADIAN MARITIMES JUST NORTH OF MAINE. THE 250 HPA UPPER
LEVEL JET STREAM REMAINS WELL NORTH OF NY AND NEW ENGLAND ACROSS ERN
CANADA AND HUDSON BAY...WITH THE NORTHEAST RIGHT UNDER THIS UPPER
LEVEL RIDGE. THE 250 HPA NORTHWESTERLY FLOW IS A MERE 10 TO 20 KNOTS
ACROSS NY AND WRN NEW ENGLAND.

.SYNOPSIS...
THE BACKDOOR COLD FRONT WILL STALL AND BECOME STATIONARY OVER
CENTRAL NY AND PA OVERNIGHT.  THIS BOUNDARY WILL WEAKEN AND LIFT
BACK NORTH TOMORROW...WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.  THE BERMUDA HIGH WILL REMAIN IN CONTROL INTO SAT PM
WHEN A COLD FRONT MOVING THROUGH THE ERN GREAT LAKES AND MIDWEST WHICH
WILL BRING SHOWERS AND THUNDERSTORMS TO THE ALY FCST AREA ON SAT.

.SHORT TERM (THU NIGHT TO SAT NIGHT)...

TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO WIND DOWN AFTER
DARK. THE BACK DOOR COLD FRONT HAS GENERATED NUMEROUS TERRAIN
INDUCED THUNDERSTORMS ACROSS THE COUNTY WARNING. DEWPOINTS ACROSS
ERN NY AT 19Z ARE IN THE 60S TO EVEN LOWER 70S ACROSS THE PORTIONS
OF THE MID HUDSON VALLEY. HAVE KEPT PATCHY FOG IN THE FORECAST
ACROSS THE CWA ONCE CONVECTION DIES DOWN.

FRI...ONCE AGAIN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH
THE STATIONARY FRONT AS THE FOCUS...WHICH WILL LIFT BACK NORTH AS A
WARM FRONT.  THERE IS ALSO A 500 HPA SHORT WAVE MOVING THROUGH WRN
NY AND THE ST LAWRENCE RIVER VALLEY IN THE MESOETA/GFS 12Z RUNS.
THE BEST 850 HPA MOISTURE ADVECTION AND 850 HPA THETA-E RIDGING
(325K TO 335K) IS PROGGED TO BE TO THE WEST OF ALBANY AND THE MOHAWK
VALLEY IN THE LATE AM AND EARLY PM. SBCAPES FROM THE MESOETA CLIMB
INTO THE 1000-1500 J/KG RANGE WEST OF INTERSTATE 87 PRIOR TO 21Z AND
EXPAND TO THE 1000-2000 J/KG RANGE FROM ALY NORTHWARD BTWN 21Z AND
00Z. NONETHELESS...HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA FROM NOONTIME FORWARD. IT COULD BE A REPEAT
PERFORMANCE COMPARED TO THIS PM WITH SOME FLASH FLOODING

FRI NIGHT...SHOWERS AND THUNDERSTORMS BEGIN TO DIMINISH AGAIN AROUND
MIDNIGHT WITH A MUGGY AND WARM MID-SUMMER LIKE EVENING.

SAT INTO SATURDAY EVENING...COLD FRONT BEGINS TO MOVE THROUGH THE CWA IN
THE LATE MORNING AND EARLY PM. DEPENDING ON HEATING AND THE AMOUNT
OF INSTABILITY...IT COULD BE ANOTHER SEVERE WEATHER DAY. 12Z GFS A
BIT MORE PROGRESSIVE IN BRINGING THE FRONT THROUGH SHORTLY AFTER
00Z. ETA A BIT SLOWER.  HAVE LEANED TOWARD THE FASTER SOLUTION AND
ENDED THE SHOWERS AND THUNDERSTORMS BY MIDNIGHT.

.LONG TERM/EXTENDED FCST (SUN TO THU)...
06Z AND 12Z GFS PROGRESSIVE IN BRINGING COLD FRONT THRU NY AND WRN
NEW ENGLAND BY ABOUT 06Z SUN WITH MARGINAL COLD AIR ADVECTION AS 850
HPA TEMPS FALL TO THE +5C TO +8C RANGE FOR SUN. GLOBAL GEM HANGS THE
FRONT UP TO THE SOUTH. PRESENT THINKING IS THAT THIS IS OVERDONE.
HIGH PRESSURE BUILDS IN FROM THE ERN GREAT LAKES AND SRN ONTARIO FOR
SUN TO MON TIME FRAME. 500 HPA FLOW BECOMES ZONAL ON MONDAY AND 850
HPA TEMPS ARE ABOUT 8C TO 10C ACROSS ERN NY AND WRN NEW ENGLAND BY
ABOUT 18Z. WARM FRONT TO SLIP THROUGH MON NIGHT INTO TUE. HAVE KEPT
MON NIGHT DRY FOR NOW. NEXT COLD FRONT ARRIVES TUE. TIMING WILL BE
TRICKY...BUT RIGHT NOW IT LOOKS LIKE ITS ARRIVAL WILL BE IN THE MID
TO LATE PM BASED ON TRENDS FROM THE GFS. HAVE PUT A CHANCE OF
THUNDERSTORMS IN FOR ENTIRE AREA AFTER 18Z. STRONG SOUTHWESTERLY
FLOW OF 30 TO 40 KNOTS AND 850 HPA TEMPS SOAR TO +12C TO +15C COULD
CAUSE TEMPS TO RISE SIGNIFICANTLY IF  CLOUDS ARRIVE LATE. KEPT THE
SHOWERS AND THUNDERSTORMS IN TUE NIGHT INTO WED MORNING.

KEPT WED DRY FOR NOW...WITH WEAK BUBBLE OF HIGH PRESSURE...HOWEVER
COLD FRONT WILL TRY TO RETURN AS WARM FRONT FROM PA/UPPER MID
ATLANTIC STATE VICINITY IN THE LATE WED INTO THU TIME FRAME. HAVE
INTRODUCED A CHANCE OF SHOWERS TO MAJORITY OF FCST AREA ON THU.

WENT ABOVE MEXMOS TEMPS FOR THE MAJORITY OF THE PERIOD. WITH ZONAL
FLOW AND BERMUDA HIGH FACTORING IN THE MON TO THU TIME FRAME ONCE
AGAIN.

.AVIATION...MAINLY VFR CONDITIONS BUT LOCALLY MVFR/IFR DUE TO
CONVECTION IN THE AREA WITH THE PEAK ACTIVITY BETWEEN NOON AND 10 PM
LOCAL TIME.  WIDESPREAD IFR BETWEEN 2 AM AND 7 AM DUE TO LOCALIZED
FOG. CONDITIONS SHOD IMPROVE TO MOSTLY VFR MID MORNING FRIDAY...BUT
WILL AGAIN DETERIORATE TO WIDESPREAD MVFR AS CLOUDS INCREASE AHEAD
OF THE COLD FRONT FRIDAY AFTERNOON...WITH LOCAL IFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS.

.HYDROLOGY...
FLOOD WATCH IN PLACE FOR FLASH FLOODING. SOME LOCATIONS WILL RECEIVE
2 TO 6 INCHES OF RAINFALL DUE TO THE TRAINING AND BACKBUILDING OF
THE THUNDERSTORMS. FFWS ALREADY ISSUED FOR MANY COUNTIES.
PRECIPITABLE WATER VALUES ACROSS THE FCST AREA WILL CONTINUE TO
CLIMB INTO THE 1.5 TO 2.0.

ZONES AND OTHER PRODUCTS RUNNING A LITTLE BEHIND DUE TO ACTIVE
WEATHER.

.ALY...FFFALY UNTIL 10 PM FOR ALL COUNTIES EXCEPT...
NYC032-033-038-039-040-082

TAW/GGG/RCK
Hazardous weather outlook, May 13, 11:00 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT THU MAY 13 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THIS AFTERNOON AND EVENING.
FLOOD WATCH FOR FLASH FLOODING EFFECTIVE NOON TODAY THRU 10PM THIS
EVENING. LOCALIZED EXCESSIVE RAINFALL POSSIBLE FROM SLOW-MOVING
HEAVY PRECIPITATION THUNDERSTORMS. WIDESPREAD FLOODING OF RIVERS
UNLIKELY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IMMEDIATE ACTIVATION IS NOT REQUIRED. HOWEVER ACTIVATION WILL BE
REQUESTED WHEN AND WHERE SIGNIFICANT STORM ACTIVITY MATERIALIZES.
SPOTTERS ARE REQUESTED TO FORWARD RAINFALL REPORTS OF ONE INCH OR
MORE TO THE NATIONAL WEATHER SERVICE BY PHONE OR THRU THE WEBSITE.

In the hours before

Local storm report, May 13, 1:25 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 N BOLTON              43.59N 73.66W
05/13/2004  0.88 INCH        WARREN             NY   TRAINED SPOTTER

&&

OKEEFE
Local storm report, May 13, 1:57 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 N SHANDAKEN           42.14N 74.40W
05/13/2004  3.00 INCH        ULSTER             NY   EMERGENCY MNGR

            3.0 INCHES REPORTED IN 20 MINUTES.

&&

OKEEFE

The radar

The Albany radar (KENX), 88 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
May 13, 3:35 PM EST
Where
Warren County, Glens Falls
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.317, -73.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401235.